UMEM Educational Pearls

Category: Toxicology

Title: Sometimes more is better: naloxone and clonidine toxicity.

Keywords: clonidine toxicity, high-dose naloxone (PubMed Search)

Posted: 3/18/2018 by Hong Kim, MD, MPH (Emailed: 4/12/2018) (Updated: 7/15/2018)
Click here to contact Hong Kim, MD, MPH

Clonidine, (central alpha-2 receptor agonist) can produce opioid-like toxidrome in addition to its cardiac effects (bradycardia and hypotension). Previous studies have shown that naloxone has variable (~40%) success in reversing CNS/respiratory depression and cardiac effect.

A recent retrospective study (n=51) of pediatric poisoning showed that administration of 5 to 10 mg had improved reversal of clonidine toxicity.

Total of 51 somnolent patients: 5- 10 mg of naloxone reversed 40 patients

  • 22 patients awoke with 6 mg or less
  • Bradycardia reversed in 17 of 44 patients
  • Hypotension reversed in 7 of 11 patients

There was no adverse effect from naloxone administration.

Repeat administration of naloxone was required in some patients.

Bottom line

  • For pediatric clonidine toxicity, consider initial naloxone dose of 5 mg IV. 

References

Seger DL, Loden JK. Naloxone resersal of clonidine toxicity: dose, dose, dose. Clin Toxicol (Phila) 2018 Mar 16:1-7. doi: 10.1080/15563650.2018.1450986. [Epub ahead of print]